Alert archive / Kentucky / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 66, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jun 30, 2019, 1:12 PM EDT for Leslie County, Perry County, Kentucky. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 30, 2019, 1:12 PM EDT (17:12 UTC)
- Expired
- Jun 30, 2019, 1:39 PM EDT
- In force
- 27 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Leslie County, KY, Perry County, KY
The radar
The Jackson,KY radar (KJKL), 47 km from the middle of the area, began a volume at 17:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.2 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 438 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 1226 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 11:00 AM EDT, 2 hours 12 minutes earlier.
Area forecast discussion, Jun 30, 11:00 AM EDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 1100 AM EDT Sun Jun 30 2019 .UPDATE... Issued at 1100 AM EDT SUN JUN 30 2019 14z sfc analysis shows relatively weak high pressure in place over eastern Kentucky with lower pressure to the northeast. This has been ineffective in keeping convection from developing - even at this typical diurnal minima - though the main cell that went through Fleming and Rowan County has now dissipated. The clouds are mainly from this cell with other cu popping up in the east and north. Temperatures are shooting higher with the ample sunshine - reaching the upper 70s and low 80s while dewpoints are elevated into the lower 70s for most places. The fog cleared off earlier in the morning and winds are starting to pick up from the west to southwest at 5 to 10 mph. Look for additional showers and thunderstorms to develop later today - mainly favoring the south where PoPs peak in the 50 percent range - per the latest CAMs and NBM. Have updated the forecast to reflect this and tweaked the near term T/Td grids per the latest obs and trends. These updated grids have been sent to the NDFD and web servers, along with the issuance of a fresh set of zones, mainly to remove the morning fog wording. UPDATE Issued at 758 AM EDT SUN JUN 30 2019 A few showers area popping up just north of the area early this morning. Have included some slight chance PoPs generally along and north of the Mountain Parkway through this morning, before blending into higher PoPs as we heat up this afternoon. The rest of the forecast generally remains on track, with fog burning off in the valleys in the next hour. && .SHORT TERM...(Today through Monday) Issued at 405 AM EDT SUN JUN 30 2019 Surface high pressure is centered across the southeast CONUS, with low pressure located across northern New England. A cold front is arced back across the Ohio Valley, before becoming more of a warm front across the Midwest. Aloft, troughing remains situated from eastern Canada down across Mid-Atlantic region. An upper level low is spinning southeast across southwest Quebec, with a stronger upper level ridge still holding fast from New Mexico into the central Plains. The upper level low will make its way across New England through today, with some residual short wave energy moving across eastern Kentucky during the day. This will allow for better convective coverage today, with the CAMs showing the higher PoPs in the southern half of the forecast area. Storm motions will be more progressive today, as winds shift to the northwest through the column; however, still can't rule out some gusty winds, given that MU CAPEs are in the 3000-3500 J/kg range. Highs today will be near or just a touch cooler than yesterday, with most locations seeing upper 80s. Convection will die off into this evening with the loss of heating. The cold front will dissolve as it pushes in from the northeast tonight, likely leaving a moisture and temperature gradient across the area. Lows will range from the low to mid 60s in the northeast, to the mid an upper 60s across the southwest. Heights will recover into Monday, as ridging builds back in from the west, and given the weaker instability and a cap noted in forecast soundings, convection should be held in check on Monday, besides perhaps a stray shower or storm dotting the I-75 corridor, where the better moisture will reside. Highs will be back in the upper 80s to near 90 degrees. .LONG TERM...(Monday night through Saturday) Issued at 405 AM EDT SUN JUN 30 2019 The models are in good agreement with continued upper level ridging over the southeastern CONUS through midweek. By Thursday, however, the ridge will begin to break down and also begin shifting to the east. A shortwave trough is then expected to progress over the Ohio Valley for late week. However, the models begin to diverge in solution by Friday, particularly with the northern stream flow. At the surface, high pressure will be to the southeast of the Commonwealth, but a cold front will advance towards the state by Friday. This pattern will lead to chances for isolated to scattered showers and thunderstorms during the afternoon and evening each day through Thursday. By late week, chances of showers and storms will be on the increase area-wide for eastern Kentucky as the cold front approaches. Warm and humid conditions are expected to persist through the week. High temperatures will be in the upper 80s to lower 90s through Thursday before a slight cool down to the mid to upper 80s for Friday and Saturday. Low temperatures will generally be in the upper 60s to lower 70s through the period as well. Although, with light winds and clearing skies at night, the valleys will likely be cooler than the ridges through at least Wednesday morning. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) ISSUED AT 758 AM EDT SUN JUN 30 2019 MVFR or worse fog will burn off by 13z. Isolated to scattered showers and thunderstorms are expected to develop through this afternoon across the area. Have included a period of VCSH/VCTS at all TAF sites, with showers first seen in the vicinity of KSYM this morning. Have maintained VFR conditions; however, any direct hit from a thunderstorm will bring temporary IFR or worse conditions to any given location. Convection will likely die off once again towards 00z. Outside of thunderstorms, light west southwest winds will increase to 5 to 8 kts out of the northwest during the day, before becoming light after dusk. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...GREIF SHORT TERM...GEOGERIAN LONG TERM...CGAL AVIATION...GEOGERIAN
Hazardous weather outlook, Jun 30, 4:44 AM EDT, 8 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 444 AM EDT Sun Jun 30 2019 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-011100- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 444 AM EDT Sun Jun 30 2019 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Thunderstorms will be possible this afternoon into early this evening. Some of these may contain strong wind gusts. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms will be possible at times from Tuesday through Saturday, with the greatest probability being in the afternoon and evening hours, especially late in the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. GEOGERIAN/CGAL
In the hours before
Special weather statement, Jun 30, 12:34 PM EDT, 38 minutes before
Special Weather Statement National Weather Service JACKSON KY 1234 PM EDT Sun Jun 30 2019 KYZ112>118-301700- Clay-Breathitt-Perry-Knott-Owsley-Letcher-Leslie- 1234 PM EDT Sun Jun 30 2019 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL LETCHER... SOUTHEASTERN OWSLEY...LESLIE...PERRY...SOUTHWESTERN KNOTT... SOUTHWESTERN BREATHITT AND NORTHEASTERN CLAY COUNTIES... At 1233 PM EDT, a strong thunderstorm was located over Beech, or 12 miles south of Jackson, moving southeast at 25 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Hazard, Hyden, Vicco, Buckhorn, Blackey, Elic, Cody, Big Fork, Hoskinston, Shoal, Viper, Daley, Carr Creek, Isom, Emmalena, Redfox, Beech, Thousandsticks, Bulan and Stinnett. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3733 8362 3749 8327 3719 8289 3695 8335 TIME...MOT...LOC 1633Z 321DEG 24KT 3738 8342 SHALLENBERGER
Special weather statement, Jun 30, 1:04 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service JACKSON KY
104 PM EDT Sun Jun 30 2019
KYZ115>118-301745-
Clay-Perry-Letcher-Leslie-
104 PM EDT Sun Jun 30 2019
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL LETCHER...LESLIE...
CENTRAL PERRY AND EAST CENTRAL CLAY COUNTIES...
At 103 PM EDT, a strong thunderstorm was located over Mosley Bend, or
7 miles north of Hyden, moving southeast at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Hazard, Hyden, Big Fork, Leatherwood, Hoskinston, Shoal, Viper,
Daley, Thousandsticks, Stinnett, Avawam, Yeaddiss, Saul, Warbranch,
Toulouse, Causey, Daisy, Wooton, Panco and Wendover.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3691 8346 3727 8359 3728 8356 3726 8356
3727 8355 3726 8353 3727 8352 3728 8354
3734 8332 3712 8297
TIME...MOT...LOC 1703Z 330DEG 14KT 3727 8336
SHALLENBERGERThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 12:34 PM EDT | Special Weather Statement | JKL | Leslie, Perry | 26 min |
| Jun 30, 1:04 PM EDT | Special Weather Statement | JKL | Leslie, Perry | 41 min |
| Jun 30, 3:19 PM EDT | Special Weather Statement | JKL | Wolfe | 56 min |
| Jun 30, 3:26 PM EDT | Special Weather Statement | JKL | Estill, Lee, Powell, Wolfe | 49 min |
| Jun 30, 3:53 PM EDT | Special Weather Statement | JKL | Breathitt, Magoffin | 52 min |
| Jun 30, 4:22 PM EDT | Special Weather Statement | JKL | Estill, Jackson, Lee, Powell, Rockcastle | 53 min |
| Jun 30, 4:36 PM EDT | Special Weather Statement | JKL | Breathitt, Knott, Leslie, Letcher, Magoffin, Perry | 54 min |
| Jun 30, 5:16 PM EDT | Special Weather Statement | JKL | Clay | 44 min |
| Jun 30, 5:34 PM EDT | Special Weather Statement | JKL | Harlan, Leslie | 41 min |
| Jun 30, 5:59 PM EDT | Special Weather Statement | JKL | Leslie | 46 min |
| Jun 30, 6:13 PM EDT | Special Weather Statement | JKL | Martin | 47 min |
| Jun 30, 6:41 PM EDT | Special Weather Statement | JKL | Pike | 49 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.